Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Pain in rib cage. Is it due to deep breathing? Have COPD and GERD. Straining to pass stool, using nebulizer.

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
I am a man 72 ye3ars old. Normal blood pressure maintained with Minipress XL and controlled sugar with Gmer. I have COPD. I am also taking Pontacid-D for my GERD. My normal bowel movement was once a day, a very easy process and a very fast evacuation with no trouble. But in the last one month, I have to strain to pass motion. The quantity is also reduced. The stool is solid and not of regular shape. I am using a nebulizer regularly to overcome my COPD. In the last one month I have been taking XXXXXXX breaths with the nebulizer and now I have developed a nagging but slight pain on my right rib cage. There is a strain experienced from the rib cage and to the middle of the back. Please advise whether this pain is due to my XXXXXXX breathing with strain on my diaphragm or is it something serious ? Please also advise me on the changed bowel movements and what precautions I should take. Thanks and Regards
Posted Sat, 21 Apr 2012 in Abdominal Pain
Answered by Dr. Poorna Chandra K.S 2 hours later


Thanks for the query.

Constipation is quite common in people of your age because of low fiber intake, reduced activity, multiple drug intakes (in your case Minipress XL) and associated diseases (Diabetes as in you). However any sudden change in stool frequency or consistency has to be investigated at your age to rule out any colonic obstructive lesion.

The right ribcage pain which you have might be due to-
1) Recurrent sneezing or coughing.
2) Constipation and colonic diseases.
3) Lung and pleural causes like pneumonia or fluid in the pleural cavity.
4) Unrelated liver problems like hepatitis, fatty liver or abscesses.

The aforementioned conditions can be ruled out with a detailed physical and abdominal examination. I encourage you to consult your gastroenterologist and get yourself examined so that you could undergo the appropriate tests such as blood work up and ultrasound abdomen.

Hope I have answered your query. Please accept my answer in case you do not have further queries.
Should you have any additional queries, I will be happy to address them too.

Above answer was peer-reviewed by
Follow-up: Pain in rib cage. Is it due to deep breathing? Have COPD and GERD. Straining to pass stool, using nebulizer. 1 hour later
Thanks Doctor, I have been having the fatty liver for a long time as evidenced in the abdominal scan. I got an abdominal scan done in August and everything was okay. A harmless cyst used to be there just above the kidney. This is to inform you further. I am going to stop Minipress and switch over to my usual Thelma H. I would appreciate any further advice from you on this. Thanks once again. The Pain on the right rib cage shows a diminishing effect when I take a Spasmo Proxyvan.

Answered by Dr. Poorna Chandra K.S 7 hours later
Hi and thanks for the clarification.

Telma H has a lesser tendency to cause costipation but can cause mild increase in blood sugars and dry cough. Achieving a good control of blood pressure is of utmost importance and do the switch uder the supervision of a doctor

Fatty liver especially if associated with liver inflammation is often associated with a dull aching pain.
Spasmoproxyvan is a pain killer and also has anti spasmodic effect. It releives most types of pain and may also cause constipation as a side effect

Hope I have answered all your queries. Please do write back to me if you have further concerns.

Please accept my answer if you do not have any more questions.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor